December 2, 2022

Urgent drug alert regarding antibiotics contaminated with a toxic compound

Patients using Targocid Antibiotic 200mg Powder at home should check if their medication lot number is 0J25D1 or 0J25D2.

Anyone with either of these two batches should stop their treatment and seek medical attention immediately.

Two lots of Targocid 200mg powder for solution for injection/infusion or oral solution are being recalled by Sanofi UK after they were found to contain high levels of bacterial endotoxin, a toxic compound found in bacterial cell walls which can cause symptoms related to inflammation, fever and, in very severe cases, septic shock.

An Urgent Drug Alert has been issued regarding contaminated antibiotics due to the detection of a toxic compound in some batches.

The issue was detected when four patients developed high fever approximately three hours after receiving a dose of one of the affected lots, with lot numbers 0J25D1 and 0J25D2.

The Medicines and Healthcare Products Regulatory Agency (MHRA) urges patients who have been prescribed Targocid 200mg powder for home use (by intravenous injection/infusion or by preparing the solution for oral administration) to check the lot number and expiry date (04/30/2023) on their medicine labels to see if their medicine is affected.

If so, they should stop using the drug and seek medical attention immediately.

Healthcare professionals have been asked to contact patients who are using this medicine and arrange for a new prescription as a matter of urgency.

Patients using Targocid 200mg who have experienced any of the symptoms listed in the recall notification should seek immediate medical attention.

Targocid is an antibiotic used to treat a wide range of infections. It contains a medicine called “teicoplanin” and works by killing bacteria that cause infections in the body.

For most patients, this product is administered by medical professionals directly in hospitals, but for some patients, it is prescribed for home use. Patients using generic brands of this product and unaffected lots of Targocid need not worry.

MHRA Chief Safety Officer Dr Alison Cave said: “Patient safety is always our priority. It is extremely important that you check the labels of your Targocid 200mg powder and if the lot number is 0J25D1 or 0J25D2 you should stop using the medicine and seek the advice of a healthcare professional immediately.

“Your healthcare professional will arrange a new prescription for you and answer any questions you have.

“If you are using Targocid 200mg powder and you have any new symptoms, get medical help or go to the nearest accident and emergency center. Please report any side effects through the Yellow Card program website .

“We have taken prompt action to ensure that the affected lots will no longer be administered to patients. Other products containing teicoplanin were not affected by this recall.

General symptoms that patients should look for include fever or low body temperature; chills and chills; cold, clammy, pale or mottled skin; a rapid heartbeat; rapid breathing; severe shortness of breath; severe muscle pain; feeling dizzy or fainting; a change in mental state – such as confusion or disorientation; loss of consciousness; slurred speech; nausea and vomiting; diarrhea and feeling increasingly unwell.